The Nagaev-Guivarc'h method via the Keller-Liverani theorem
Bulletin de la Société Mathématique de France, Volume 138 (2010) no. 3, p. 415-489

The Nagaev-Guivarc’h method, via the perturbation operator theorem of Keller and Liverani, has been exploited in recent papers to establish limit theorems for unbounded functionals of strongly ergodic Markov chains. The main difficulty of this approach is to prove Taylor expansions for the dominating eigenvalue of the Fourier kernels. The paper outlines this method and extends it by stating a multidimensional local limit theorem, a one-dimensional Berry-Esseen theorem, a first-order Edgeworth expansion, and a multidimensional Berry-Esseen type theorem in the sense of the Prohorov metric. When applied to the exponentially Ł 2 -convergent Markov chains, to the v-geometrically ergodic Markov chains and to the iterative Lipschitz models, the three first above cited limit theorems hold under moment conditions similar, or close (up to ε>0), to those of the i.i.d. case.

La méthode de Nagaev-Guivarc’h, via le théorème de perturbation de Keller et Liverani, a été appliquée récemment en vu d’établir des théorèmes limites pour des fonctionnelles non bornées de chaînes de Markov fortement ergodiques. La difficulté principale dans cette approche est de démontrer des développements de Taylor pour la valeur propre perturbée de l’opérateur de Fourier. Dans ce travail, nous donnons une présentation générale de cette méthode, et nous l’étendons en démontrant un théorème limite local multidimensionnel, un théorème de Berry-Esseen unidimensionnel, un développement d’Edgeworth d’ordre 1, et enfin un théorème de Berry-Esseen multidimensionnel au sens de la distance de Prohorov. Nos applications concernent les chaînes de Markov Ł 2 -fortement ergodiques, v-géométriquement ergodiques, et les modèles itératifs. Pour ces exemples, les trois premiers théorèmes limites cités précédemment sont satisfaits sous des conditions de moment dont l’ordre est le même (parfois à ε>0 près) que dans le cas indépendant.

DOI : https://doi.org/10.24033/bsmf.2594
Classification:  60J05,  60F05
Keywords: Markov chains, central limit theorems, edgeworth expansion, spectral method
@article{BSMF_2010__138_3_415_0,
     author = {Herv\'e, Lo\"\i c and P\`ene, Fran\c coise},
     title = {The Nagaev-Guivarc'h method via the Keller-Liverani theorem},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {138},
     number = {3},
     year = {2010},
     pages = {415-489},
     doi = {10.24033/bsmf.2594},
     zbl = {1205.60133},
     mrnumber = {2729019},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2010__138_3_415_0}
}
Hervé, Loïc; Pène, Françoise. The Nagaev-Guivarc'h method via the Keller-Liverani theorem. Bulletin de la Société Mathématique de France, Volume 138 (2010) no. 3, pp. 415-489. doi : 10.24033/bsmf.2594. http://www.numdam.org/item/BSMF_2010__138_3_415_0/

[1] J. Aaronson & M. Denker - « A local limit theorem for stationary processes in the domain of attraction of a normal distribution », in Asymptotic methods in probability and statistics with applications (St. Petersburg, 1998), Stat. Ind. Technol., Birkhäuser, 2001, p. 215-223. | MR 1890328 | Zbl 1017.60025

[2] -, « Local limit theorems for partial sums of stationary sequences generated by Gibbs-Markov maps », Stoch. Dyn. 1 (2001), p. 193-237. | MR 1840194 | Zbl 1039.37002

[3] G. Alsmeyer - « On the Harris recurrence of iterated random Lipschitz functions and related convergence rate results », J. Theoret. Probab. 16 (2003), p. 217-247. | MR 1956829 | Zbl 1022.60067

[4] M. Babillot & M. Peigné - « Asymptotic laws for geodesic homology on hyperbolic manifolds with cusps », Bull. Soc. Math. France 134 (2006), p. 119-163. | Numdam | MR 2233702 | Zbl 1118.60012

[5] V. Baladi - Positive transfer operators and decay of correlations, Advanced Series in Nonlinear Dynamics, vol. 16, World Scientific Publishing Co. Inc., 2000. | MR 1793194 | Zbl 1012.37015

[6] P. Bálint & S. Gouëzel - « Limit theorems in the stadium billiard », Comm. Math. Phys. 263 (2006), p. 461-512. | MR 2207652 | Zbl 1170.37314

[7] M. Benda - « A central limit theorem for contractive stochastic dynamical systems », J. Appl. Probab. 35 (1998), p. 200-205. | MR 1622456 | Zbl 0906.60051

[8] P. Bertail & S. Clémençon - « Edgeworth expansions of suitably normalized sample mean statistics for atomic Markov chains », Probab. Theory Related Fields 130 (2004), p. 388-414. | MR 2095936 | Zbl 1075.62075

[9] P. Billingsley - Convergence of probability measures, John Wiley & Sons Inc., 1968. | MR 233396 | Zbl 0944.60003

[10] S. Boatto & F. Golse - « Diffusion approximation of a Knudsen gas model: dependence of the diffusion constant upon the boundary condition », Asymptot. Anal. 31 (2002), p. 93-111. | MR 1938600 | Zbl 1216.76063

[11] E. Bolthausen - « The Berry-Esseén theorem for strongly mixing Harris recurrent Markov chains », Z. Wahrsch. Verw. Gebiete 60 (1982), p. 283-289. | MR 664418 | Zbl 0476.60022

[12] L. Breiman - Probability, Classics in Applied Mathematics, vol. 7, Society for Industrial and Applied Mathematics (SIAM), 1992. | MR 1163370 | Zbl 0753.60001

[13] A. Broise - « Transformations dilatantes de l'intervalle et théorèmes limites », Astérisque 238 (1996), p. 1-109. | MR 1634271 | Zbl 0988.37032

[14] J.-R. Chazottes & S. Gouëzel - « On almost-sure versions of classical limit theorems for dynamical systems », Probab. Theory Related Fields 138 (2007), p. 195-234. | MR 2288069 | Zbl 1126.60025

[15] X. Chen - « Limit theorems for functionals of ergodic Markov chains with general state space », Mem. Amer. Math. Soc. 139 (1999), p. 203. | MR 1491814 | Zbl 0952.60014

[16] F. Dal'Bo & M. Peigné - « Comportement asymptotique du nombre de géodésiques fermées sur la surface modulaire en courbure non constante », Astérisque 238 (1996), p. 111-177. | MR 1634272 | Zbl 0924.53032

[17] S. Datta & W. P. Mccormick - « On the first-order Edgeworth expansion for a Markov chain », J. Multivariate Anal. 44 (1993), p. 345-359. | MR 1219212 | Zbl 0770.60023

[18] J. Dedecker, F. Merlevède & E. Rio - « Rates of convergence for minimal metrics in the central limit theorem under projective criteria », to appear in Electronic Journal of Probability. | MR 2506123 | Zbl 1191.60025

[19] J. Dedecker & E. Rio - « On mean central limit theorems for stationary sequences », Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008), p. 693-726. | Numdam | MR 2446294 | Zbl 1187.60015

[20] P. Diaconis & D. Freedman - « Iterated random functions », SIAM Rev. 41 (1999), p. 45-76. | MR 1669737 | Zbl 0926.60056

[21] R. M. Dudley - Real analysis and probability, The Wadsworth & Brooks/Cole Mathematics Series, Wadsworth & Brooks/Cole Advanced Books & Software, 1989. | MR 982264 | Zbl 0686.60001

[22] M. Duflo - Random iterative models, Applications of Mathematics (New York), vol. 34, Springer, 1997. | MR 1485774 | Zbl 0868.62069

[23] N. Dunford & J. T. Schwartz - Linear operators. Part I, Wiley Classics Library, John Wiley & Sons Inc., 1988. | MR 1009162 | Zbl 0635.47001

[24] R. Durrett - Probability, The Wadsworth & Brooks/Cole Statistics/Probability Series, Wadsworth & Brooks/Cole Advanced Books & Software, 1991. | MR 1068527 | Zbl 0709.60002

[25] W. Feller - An introduction to probability theory and its applications. Vol. II., Second edition, John Wiley & Sons Inc., 1971. | MR 270403 | Zbl 0138.10207

[26] C.-D. Fuh & T. L. Lai - « Asymptotic expansions in multidimensional Markov renewal theory and first passage times for Markov random walks », Adv. in Appl. Probab. 33 (2001), p. 652-673. | MR 1860094 | Zbl 0995.60081

[27] M. Gharib - « A uniform estimate for the rate of convergence in the multidimensional central limit theorem for homogeneous Markov chains », Internat. J. Math. Math. Sci. 19 (1996), p. 441-450. | MR 1386542 | Zbl 0853.60023

[28] F. Gong & L. Wu - « Spectral gap of positive operators and applications », J. Math. Pures Appl. 85 (2006), p. 151-191. | MR 2199011 | Zbl 1097.47006

[29] M. I. Gordin & B. A. Lifšic - « Central limit theorem for stationary Markov processes », Dokl. Akad. Nauk SSSR 239 (1978), p. 766-767. | MR 501277 | Zbl 0395.60057

[30] F. Götze & C. Hipp - « Asymptotic expansions for sums of weakly dependent random vectors », Z. Wahrsch. Verw. Gebiete 64 (1983), p. 211-239. | MR 714144 | Zbl 0497.60022

[31] S. Gouëzel - « Central limit theorem and stable laws for intermittent maps », Probab. Theory Related Fields 128 (2004), p. 82-122. | MR 2027296 | Zbl 1038.37007

[32] -, « Necessary and sufficient conditions for limit theorems in Gibbs-Markov maps », preprint, 2008.

[33] S. Gouëzel & C. Liverani - « Banach spaces adapted to Anosov systems », Ergodic Theory Dynam. Systems 26 (2006), p. 189-217. | MR 2201945 | Zbl 1088.37010

[34] D. Guibourg - « Théorème de renouvellement pour chaînes de Markov fortement ergodiques: application aux modèles itératifs lipschitziens », C. R. Math. Acad. Sci. Paris 346 (2008), p. 435-438. | MR 2417565 | Zbl 1145.60045

[35] D. Guibourg & L. Hervé - « A renewal theorem for strongly ergodic Markov chains in dimension d3 and in the centered case », preprint, 2009. | MR 2786705 | Zbl 1218.60062

[36] Y. Guivarc'H - « Application d'un théorème limite local à la transience et à la récurrence de marches de Markov », in Théorie du potentiel (Orsay, 1983), Lecture Notes in Math., vol. 1096, Springer, 1984, p. 301-332. | MR 890364 | Zbl 0562.60074

[37] Y. Guivarc'H & J. Hardy - « Théorèmes limites pour une classe de chaînes de Markov et applications aux difféomorphismes d'Anosov », Ann. Inst. H. Poincaré Probab. Statist. 24 (1988), p. 73-98. | Numdam | MR 937957 | Zbl 0649.60041

[38] Y. Guivarc'H & Y. Le Jan - « Asymptotic winding of the geodesic flow on modular surfaces and continued fractions », Ann. Sci. École Norm. Sup. 26 (1993), p. 23-50. | Numdam | MR 1209912 | Zbl 0784.60076

[39] Y. Guivarc'H & E. Le Page - « On spectral properties of a family of transfer operators and convergence to stable laws for affine random walks », Ergodic Theory Dynam. Systems 28 (2008), p. 423-446. | MR 2408386 | Zbl 1154.37306

[40] H. Hennion - « Dérivabilité du plus grand exposant caractéristique des produits de matrices aléatoires indépendantes à coefficients positifs », Ann. Inst. H. Poincaré Probab. Statist. 27 (1991), p. 27-59. | Numdam | MR 1098563 | Zbl 0724.60009

[41] -, « Sur un théorème spectral et son application aux noyaux lipchitziens », Proc. Amer. Math. Soc. 118 (1993), p. 627-634. | MR 1129880 | Zbl 0772.60049

[42] -, « Quasi-compactness and absolutely continuous kernels », Probab. Theory Related Fields 139 (2007), p. 451-471. | MR 2322704 | Zbl 1128.60061

[43] H. Hennion & L. Hervé - Limit theorems for Markov chains and stochastic properties of dynamical systems by quasi-compactness, Lecture Notes in Math., vol. 1766, Springer, 2001. | MR 1862393 | Zbl 0983.60005

[44] -, « Central limit theorems for iterated random Lipschitz mappings », Ann. Probab. 32 (2004), p. 1934-1984. | MR 2073182 | Zbl 1062.60017

[45] -, « Stable laws and products of positive random matrices », J. Theoret. Probab. 21 (2008), p. 966-981. | MR 2443643 | Zbl 1154.60014

[46] L. Hervé - « Théorème local pour chaînes de Markov de probabilité de transition quasi-compacte. Applications aux chaînes V-géométriquement ergodiques et aux modèles itératifs », Ann. Inst. H. Poincaré Probab. Statist. 41 (2005), p. 179-196. | Numdam | MR 2124640 | Zbl 1085.60049

[47] -, « Vitesse de convergence dans le théorème limite central pour des chaînes de Markov fortement ergodiques », Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008), p. 280-292. | Numdam | MR 2446324 | Zbl 1178.60051

[48] L. Hervé, J. Ledoux & V. Patilea - « A Berry-Esseen theorem on M-estimators for geometrically ergodic Markov chains », preprint, 2009. | MR 2922467 | Zbl 1279.60089

[49] C. T. Ionescu Tulcea & G. Marinescu - « Théorie ergodique pour des classes d'opérations non complètement continues », Ann. of Math. 52 (1950), p. 140-147. | MR 37469 | Zbl 0040.06502

[50] C. Jan - « Vitesse de convergence dans le TCL pour des processus associés à des systèmes dynamiques et aux produits de matrices aléatoires », Thèse, I.R.M.A.R, Université de Rennes I, 2001.

[51] J. L. Jensen - « Asymptotic expansions for strongly mixing Harris recurrent Markov chains », Scand. J. Statist. 16 (1989), p. 47-63. | MR 1003968 | Zbl 0674.60067

[52] G. L. Jones - « On the Markov chain central limit theorem », Probab. Surv. 1 (2004), p. 299-320. | MR 2068475 | Zbl 1189.60129

[53] V. V. Jurinskiĭ - « A smoothing inequality for estimates of the Lévy-Prohorov distance », Teor. Verojatnost. i Primenen. 20 (1975), p. 3-12. | MR 370697 | Zbl 0351.60007

[54] G. Keller & C. Liverani - « Stability of the spectrum for transfer operators », Ann. Scuola Norm. Sup. Pisa Cl. Sci. 28 (1999), p. 141-152. | Numdam | MR 1679080 | Zbl 0956.37003

[55] I. Kontoyiannis & S. P. Meyn - « Spectral theory and limit theorems for geometrically ergodic Markov processes », Ann. Appl. Probab. 13 (2003), p. 304-362. | MR 1952001 | Zbl 1016.60066

[56] E. Le Page - « Théorèmes limites pour les produits de matrices aléatoires », in Probability measures on groups (Oberwolfach, 1981), Lecture Notes in Math., vol. 928, Springer, 1982, p. 258-303. | MR 669072 | Zbl 0506.60019

[57] -, « Théorèmes de renouvellement pour les produits de matrices aléatoires. Équations aux différences aléatoires », in Séminaires de probabilités Rennes 1983, Publ. Sém. Math., Univ. Rennes I, 1983.

[58] -, « Régularité du plus grand exposant caractéristique des produits de matrices aléatoires indépendantes et applications », Ann. Inst. H. Poincaré Probab. Statist. 25 (1989), p. 109-142. | Numdam | MR 1001021 | Zbl 0679.60010

[59] C. Liverani - « Invariant measures and their properties. A functional analytic point of view », in Dynamical systems. Part II, Pubbl. Cent. Ric. Mat. Ennio Giorgi, Scuola Norm. Sup., 2003, p. 185-237. | MR 2071241 | Zbl 1066.37013

[60] V. K. Malinovskiĭ - « Limit theorems for Harris Markov chains. I », Teor. Veroyatnost. i Primenen. 31 (1986), p. 315-332. | MR 850991 | Zbl 0607.60052

[61] S. P. Meyn & R. L. Tweedie - Markov chains and stochastic stability, Communications and Control Engineering Series, Springer London Ltd., 1993. | MR 1287609 | Zbl 0925.60001

[62] X. Milhaud & A. Raugi - « Étude de l'estimateur du maximum de vraisemblance dans le cas d'un processus autorégressif: convergence, normalité asymptotique, vitesse de convergence », Ann. Inst. H. Poincaré Probab. Statist. 25 (1989), p. 383-428. | Numdam | MR 1045243 | Zbl 0714.60014

[63] S. V. Nagaev - « Some limit theorems for stationary Markov chains », Teor. Veroyatnost. i Primenen. 2 (1957), p. 389-416. | MR 94846 | Zbl 0078.31804

[64] -, « More exact limit theorems for homogeneous Markov chains », Teor. Verojatnost. i Primenen. 6 (1961), p. 67-86. | MR 131291 | Zbl 0116.10602

[65] M. Peigné - « Iterated function systems and spectral decomposition of the associated Markov operator », in Fascicule de probabilités, Publ. Inst. Rech. Math. Rennes, vol. 1993, Univ. Rennes I, 1993. | MR 1347702

[66] F. Pène - « Rate of convergence in the multidimensional central limit theorem for stationary processes. Application to the Knudsen gas and to the Sinai billiard », Ann. Appl. Probab. 15 (2005), p. 2331-2392. | MR 2187297 | Zbl 1097.37030

[67] F. Räbiger & M. P. H. Wolff - « On the approximation of positive operators and the behaviour of the spectra of the approximants », Integral Equations Operator Theory 28 (1997), p. 72-86. | MR 1446832 | Zbl 0901.47009

[68] M. Rosenblatt - Markov processes. Structure and asymptotic behavior, Grundl. math. Wiss., vol. 184, Springer, 1971. | MR 329037 | Zbl 0236.60002

[69] V. I. Rotar - « A non-uniform estimate for the convergence speed in the multidimensional central theorem », Theory Prob. Applications 15 (1970), p. 630-648. | Zbl 0236.60024

[70] J. Rousseau-Egele - « Un théorème de la limite locale pour une classe de transformations dilatantes et monotones par morceaux », Ann. Probab. 11 (1983), p. 772-788. | MR 704569 | Zbl 0518.60033

[71] M. Séva - « On the local limit theorem for non-uniformly ergodic Markov chains », J. Appl. Probab. 32 (1995), p. 52-62. | MR 1316793 | Zbl 0822.60062

[72] L. Wu - « Essential spectral radius for Markov semigroups. I. Discrete time case », Probab. Theory Related Fields 128 (2004), p. 255-321. | MR 2031227 | Zbl 1056.60068